Nocturnal high blood pressure after thyroidectomy - Thyroid UK

Thyroid UK

112,124 members130,399 posts

Nocturnal high blood pressure after thyroidectomy

looklane
looklane

My mom has a total thyroidectomy done about 6 weeks ago. About 3 weeks ago, she seems to start having nocturnal high blood pressure on and off. BP would be 150-170 / 95-110. I like to ask if this can be caused by high TSH and low FT3?

Her latest results:

TSH 32.14 (0.27-4.20)

FT4 16.2 (12.0-22.0)

FT3 2.6 (3.1-6.8)

We have discussed this with the doctor, but she mentioned that for a person without a thyroid, the TSH does not matter since her FT4 is within range. She also has palpitations on and off.

This condition has happened (about 6 months ago) before she had her thyroidectomy when she had a steroid injection; however, the symptoms went away after like a month or so.

Any insight? She also has an adrenal nodule, which we are waiting on test results.

Thank you!

19 Replies
oldestnewest

Your doctor knows diddly squat about thyroid. Your Mum’s ft3 is below range, this is the active hormone, hence she is severely hypothyroid and yes raised blood pressure is a symptom of hypothyroidism. What medication and dose is your Mum taking since her thyroidectomy? It needs to be increased and repeat bloods in 6 weeks. If you can change doctors.

Well FT3 does matter for someone without a thyroid. Her FT3 is below range which means she does not have enough thyroid hormone. Her adrenal glands may be trying to compensate. Has her doctor prescribed levothyroxine?

Thanks for the replies. She's taking 44mcg of Synthroid at the moment. The problem is that if her Synthroid is increased, her FT4 goes higher and gives her hyper symptoms. The doctor is concerned giving her T3 medication would make her heart palpitation or atrial fibrillation worse?

Nanaedake
Nanaedake in reply to looklane

FT4 at the top of the range shouldn't give symptoms. The doctor does not need to give her T3 at this point, he needs to first increase the levothyroxine dose and check her vitamin levels. It isn't FT4 that gives symptoms but the T3 level is what changes the way we feel as T3 is the active hormone. T4 is a storage hormone and has to be converted to T3.

The doctor should check vitamin levels as people who have thyroidectomy are often low in vitamin D and this can cause symptoms similar to hypothyroidism. Get your doctor to check:

Vitamin D

Folate

Ferritin

B12

All these can be low in hypothyroid patients and prevent them from feeling the benefits of levothyroxine.

shaws
shawsAdministrator in reply to looklane

I take T3 only and one of the improvements I had was relief of severe palpitations. I also did not have my thyroid gland removed and I couldn't understand why, being given replacement thyroid hormones, I was far more unwell than before being diagnosed.

Many doctors believe these untrue stories about T3 and I do wonder if it is to scare patients.

As your mother has no thyroid gland at all now, I think it would be kind to provide some T3 along with her T4.

Imagine having one of the main glands removed which runs your whole metabolism from head to toe and our brain and heart needs the most to function optimally yet not improving at all on a replacement.

So, if her dose of T4 is increased and causes her to have hyper symptoms (which can be very scary) and it could be due to it being prescribed a synthetic hormone, inactive which has to convert to T3. T3 is the only Active Thyroid Hormone.

Has the doctor tested your Mother's Free T4 and Free T3 to see exactly if she has an optimum result. I shall give you a link and read about why we need the FT4 and FT3.

thyroiduk.org.uk/tuk/testin...

Research by several researchers has shown that T4/T3 is very beneficial to many people with hypothyroidism.

This is an archived link about T3, ignore the question marks as they just appeared somehow. It is very informative.

Go to the date July 12, 2010

web.archive.org/web/2010103...

looklane
looklane in reply to shaws

Hi shaws,

Yes, we did test the FT3 and FT4 just couple days ago.

FT4 16.2 (12.0-22.0)

FT3 2.6 (3.1-6.8)

However, the doctor still feels FT3 is nothing to be concerned about and that we should not be testing it again ... so we feel kind of in a difficult situation to convince the doctor.

shaws
shawsAdministrator in reply to looklane

No you cannot convince doctors. At least you know to keep an eye on it. How on earth can your Mum function when it is T3 which is the driver of our whole metabolism. Our heart and brain cannot function well if it is too low and it is below range, not even at the bottom of the range.

I do not like the sound of 'we shouldn't be testing it again'. My heart sank. It's all very well removing the gland especially if cancerous but the hormones it provided has to be replaced.

looklane
looklane in reply to shaws

I think too many doctors just rely on the textbook ... and think the patients are just too anxious and concerns thus causing the symptoms ...

I wonder if there's a way to help boost up the FT3 without a thyroid and no T3 medication?

shaws
shawsAdministrator in reply to shaws

This is a good chart to take notice of and remember.

thyroiduk.org.uk/tuk/testin...

Next time you visit Endo with your Mum, say you have been researching Hypo and are now a member of the NHS Choices for information/advice Healthunlocked Thyroiduk.org.uk and maybe she'd like a copy of the interpretation of blood test results.

thyroiduk.org.uk/tuk/testin...

Maybe she'd also like to know of all the Forums on HU, TUK is by far the busiest and it is due to modern methods of diagnosing and treatments which renders a majority of patients extremely ill.

SlowDragon
SlowDragonAdministrator

Highly likely her vitamin levels are dire

Vitamin D, folate, ferritin and B12

Always get actual results and ranges

Post results when you have them

She is very hypothyroid

Thanks for the advise! We will try to get the doctor to test the vitamin levels (can be hard sometimes) ...

So wondering ... if her palpitations and nocturnal high bp are causes of hypothyroidism?

helvella
helvellaAdministrator in reply to looklane

looklane,

Hypothyroidism can cause both palpitations and high blood pressure.

I am not aware of any suggestion that palpitations or high blood pressure can cause hypothyroidism. It certainly seems unlikely.

Nanaedake
Nanaedake in reply to looklane

Yes, I agree that palpitations are likely to be due to hypothyroidism but low vitamin levels will exacerbate this too. FT3 levels may well improve if deficiencies are corrected but absorption can be a problem too as many with thyroid conditions find they have gut dysfunction and this can mean poor absorption of vitamins and therefore low vitamin levels which will not help the body utilise T4 and turn it into T3.

americannutritionassociatio...

shaws
shawsAdministrator in reply to looklane

I had severe palps but it was caused by levo. It is also caused if our thyroid hormones are too low in the blood.

Looklane,

Your mother's doctor is ignorant about TSH. TSH 32 indicates pituitary has detected too little FT4 and FT3. The pituitary doesn't know the thyroid has been removed and will continue pumping out TSH until your mother's Synthroid dose is raised and sufficient FT4 and FT3 detected. It is very unlikely that <100mcg Synthroid will be sufficient dose for someone without a thyroid gland.

Palpitations are likely to be due to your mother's low FT3.

Seeing the endo today ... will see what happens ...

Reporting back on lab results ...

TSH 55.31 (0.27 - 4.20)

FT4 14.6 (12.0 - 22.0)

FT3 3.1 (3.1 - 6.8)

Active B12 >128 (20 - 125)

Ferritin 97 (20 - 300)

AM Cortisol 316 (172 - 497)

25-hydroyvitamin D 82 (75 - 200)

Folic acid - not available in Canada

May I get some help interpreting this result. Since the lab test, my mom has increased her Synthroid from 44 mcg to 69 mcg. Since then, her palpitations seem to be less; however, whenever she lies down to take a nap or go to sleep, her bp would shoot up. Her day time bp (when not lying down) is usually 60-80 / 100 - 120, but when she lies down (usually at night, her bp is 90 - 110 / 140 - 170.

The endocrinologist is not convinced that FT3 needs to be tested again and just leaving it as is ... and feels my mom's symptoms are due to anxiety ...

Any insights?

Thanks!

Anyone can offer some insights? Many thanks!

You may also like...